MDJunction - People Helping People
 
Ask a Question
03/11/2012 08:25 PM

Multiple Sclerosis or Benzodiazepine withdrawals?

agony
Posts: 5
New Member

Early July 2011; while experiencing extreme Andropause, I couldn't stand the heat of Mexico, noise, etc. and a Mexican doctor diagnosed me with General Anxiety Disorder and prescribed Clonazepam, 2 mg A.M. plus 2 mg P.M. He sold me 100 tabs from his pharmacy and told me nothing about proper cessation (Tapering). I slept ~16 hours each day (the afternoons I spent in an air conditioned coffee shop) for 7 weeks straight. When I ran out of the Clonazepam the end of August, I stopped abruptly! After 7 nights of horrific dreams, I went Scuba diving and got pushed up a little too fast due to a freak up current. That night my hands, feet and brain went ice cold, numb and tingly. I don't remember much until the next afternoon, I had the same symptoms plus blurred vision, high blood pressure, rapid heart rate and loss of cognition. I thought I was having a stroke and was Bent (Decompression Illness) and staggered 2 blocks to the hyperbaric chamber. They put me through 5 recompressions but I still had problems, so they had a doctor check me and he thought I was suffering from anxiety and prescribed 1 mg/day Lorzepam (=.5 mg of Clonazepam). The chamber operators concluded that I was through with recompression treatments for the benz and now I needed to have complete rest and stay out of the sun and heat. I took the Lorzepam only at night for almost 2 weeks then I traveled to Philadelphia to see my sister and be in a cooler climate and cut them in half for 2 more weeks. My hands and feet got really ice cold, numb and tingly, in addition I had electric shocks and twitches going through my arms and legs, I was full of anxiety. I thought it was because of the benz incident, the colder climate (65 F) and doing yard work outside (exercise when I was to be resting). I then traveled to Florida to visit my mother (75 F) and the first day went to a walk in clinic for a Testosterone/thyroid test. I explained my entire drug history and symptoms. The doctor prescribed another 40 pills of 2 mg Clonazepam which I took only at night for another 30 days. These symptoms reduced significantly, but then slowly returned. I then began to put it together and realized that I was experiencing withdrawal symptoms. I then had to purchase more .5 mg tabs so I could tapper them properly over the next 8 weeks. The last doses were .125 mg then I quit. Cessation was 62 days ago.

(To summarize the above in equivalent Clonazepam doses)

7 wks @ 4 mg/day, 11 days break, diving incident, 2 wks @ .5 mg/day, 2 wks @ .25 mg/day, 4 wks @ 2 mg/day, 8 wks tapper from 2 mg/day to .125 mg/day or ~6-7 months useā€¦ ending 62 days ago.

Still experiencing symptoms below:

Weakness and general malaise

Anxiety

Flair ups of; sweaty hot flashes with out fever that coincide with skin burning sensation on fore arms, tricepts and shoulders.

Numbness in feet and tingling in ankles, calves and sometimes face,,, that feel cold to touch.

Oversensitivity to heat (especially during hot flashes) & cold (scuba diving with 2 wet suits in 84 F water)

Slight head aches and dizziness

I am always thirsty with chronic flem in dry throat level with Esophagus, sinus stickiness in throat, G.E.R.D., heartburn and slight hoarseness in voice. The tip of my tongue hurts, looks white, feels dry and inflamed. I also seem to have a digestion problem.

5 months ago I weighed 154 Lbs., today I'm about 170 Lbs. (185 Lbs. is my average) I'm 6'2"

My question is this, am I experiencing only withdrawal symptom or something more like a Pituitary tumor, Multiple Sclerosis, Fibromyalsia, Lymes disease or B-12 dificiency? I realize there isn't anyone out there that can answer this however, if you have experienced symptoms like mine, I would like to know... Thank you for your input!

Reply

03/14/2012 10:53 AM
harpgirl
harpgirl  
Posts: 552
Member

Well anyone of the diseases you mentioned, could manifest in symptoms you described (at least in part.)

I do have MS. Some people do worse with heat, some better. Some do worse with heat, some better. I love heat. Cold just makes me hurt.

What you described, does not scream MS. Not to say someday you won't find yourself with that dx.

But, yes, the benzo withdral's could absolutely do all of that. Your body is probably in shock right now. It has been through a lot of trauma.

I would talk to your dr about adrenal fatigue, and definitely look into that.

Sometimes when we look to find out what is wrong with us, we pursue the "cause."

The problem is, sometimes it can be a lot of little things going wrong, that add up.

For years, I have blamed my fatigue on MS. Well I do have MS. But I also have hypoglycemia and am sure my adrenals are fatigued (I am a severe hypo, so stands to reason my adrenals are shot.)

The only thing you mentioned that stands out as maybe being MS (it is a big maybe) is the numbness. How long does the numbness last?

Numbness with MS needs to last over 24 hours for it to be a relapse. So if it is less than an hour here and there, then it seems like combined with the body temp issues...what regulates your thermostate is (can't think of what does that), is out of whack.

I would back off all stimulants (caffeine, sugar, etc.) Your body needs rest.

- Cindy

Reply

Share this discussion with your friends:


Disclaimer: The information provided in MDJunction is not a replacement for medical diagnosis, treatment, or professional medical advice.
In case of EMERGENCY call 911 or 1.800.273.TALK (8255) to the National Suicide Prevention Lifeline. Read more.
Contact Us | About Us
Copyright (c) 2006-2014 MDJunction.com All Rights Reserved